The 12th Invest in ME Research Conference June, 2017, Part 2
MEMum presents the second article in a series of three about the recent 12th Invest In ME International Conference (IIMEC12) in London.
Discuss the article on the Forums.

twitching, impaired digestion, and other symptoms

Discussion in 'General Symptoms' started by sleigh73, Sep 6, 2017.

  1. sleigh73

    sleigh73

    Messages:
    12
    Likes:
    10
    Would love some input on what might be going on from the autoimmune hive mind!

    I have been having tiny muscle twitches on and off all over my body, worsening for months. Constant bloating, sometimes light headedness, often constipation. Magnesium makes twitching, bloating, and anxiety much worse. Potassium plus sodium seems to help temporarily but also throws my system off in other ways, though seems to help me tolerate magnesium better. The latest new symptom is angular cheilitis (sores patches on lips/sides of mouth) which seems to surface especially when potassium feels low.

    My naturopath is wondering about trace minerals and methylation; I'm also getting aldosterone tested, but that will take another week or so. Another possible contributor might be high oxalates. I have SIBO, and I know my nutrient absorption could be fairly impaired.

    Any ideas about what could be going on, and equally importantly, what to try first? I've been on a nearly grain free, low histamine diet for a long time.

    Thanks much for any input.
     
  2. Mary

    Mary Senior Member

    Messages:
    2,650
    Likes:
    5,889
    Southern California
    @sleigh73 - In what way does potassium plus sodium throw your system off? When I'm low in potassium, I get muscle twitching, particularly in my calves and feet. Plus extra fatigue. So I take around 1000 mg potassium gluconate daily, in divided doses, plus low-sodium V8, which is high in potassium and the symptoms stay away. I do very well with the potassium and am a lot worse off without it, so am wondering how it adversely affects you.

    I did do badly with potassium citrate - it seemed to irritate my bladder and contributed to UTI, but I've had no such problems with potassium gluconate. So possibly the form of potassium you're taking is not agreeing with you.

    I'm also wondering if you are low in stomach acid, which many of us here are. Low stomach can contribute to or even cause SIBO because sufficient stomach acid helps keep gut bacteria in check. A simple test to check stomach acid is to dissolve 1/4 teaspoon baking soda in 8 ounces of water and drink it on an empty stomach. If you don't burp within a few minutes, it can be an indication of low stomach acid. I had to start taking betaine HCL with pepsin (the pepsin's important for digesting protein) many years ago and my digestion improved a LOT. Your nutrient absorption problem could very well be linked to low stomach acid.

    And actually if you do have low stomach acid, that's what I would tackle first. Because if your absorption is impaired, you're not going to get much benefit from any supplements you take.
     
  3. sleigh73

    sleigh73

    Messages:
    12
    Likes:
    10
    Thanks @Mary. I do have low stomach acid and take betaine HCl to compensate. Good thought. Taking potassium seemed to help with twitching and tendon stiffness, burning upon urination, and other symptoms. However, unless I take a lot of salt with it, it causes tight calves and a different kind of twitching. After a week or two of taking both together, I started getting pain in my lower back/side and spine joints. I do have ankylosing spondylitis, which I have had since I was 17-18 (now 44). It felt sort of like a flare of that, but not quite like usual. I kept wondering if the K and Na were irritating my kidneys, which are otherwise quite good. I also started to get very thirsty and was urinating a ton. So I stopped. I had the same issues with both potassium chloride and potassium gluconate.
     
    Mary likes this.
  4. Hutan

    Hutan Senior Member

    Messages:
    1,069
    Likes:
    6,419
    New Zealand
    Have you experimented with probiotics? They might help you get a better gut flora so your absorption of nutrients improves. I have had some success with Vivomixx (=VSL#3) lately.
     
  5. Basilico

    Basilico Florida

    Messages:
    826
    Likes:
    1,973
    I tend to get a lot of myoclonic jerks at night, and when I take methylB12 they virtually disappear. Have you tried B12?
     
  6. sleigh73

    sleigh73

    Messages:
    12
    Likes:
    10
    Yes lots of probiotics :) Thanks!
     
    Hutan likes this.
  7. sleigh73

    sleigh73

    Messages:
    12
    Likes:
    10
    I have played around a little with methylB12. My experience is that it makes the twitching (I think from low potassium) worse. But hope to try again at some point!
     
  8. RYO

    RYO Senior Member

    Messages:
    217
    Likes:
    494
    USA
    I have always suffered from constant muscle twitches (worse in my lower extremities). I have never found any relief with changing diet, probiotics or electrolyte supplements. Using subcutaneous IVIG made muscle twitching much worse. Someone once described it as epilepsy of muscle.
     
  9. Bead Dog

    Bead Dog

    Messages:
    80
    Likes:
    111
    Angular chelitis is a symptom of b12/folate deficiency, so is twitching. Might want to revisit the b12 vitamin supplementation.
     
  10. Mithriel

    Mithriel Senior Member

    Messages:
    647
    Likes:
    695
    Scotland
    Twitching muscles were one of the diagnostic signs for ME in the days before CFS. They aren't mentioned much anymore, the emphasis on fatigue changed everything.
     

See more popular forum discussions.

Share This Page